Format

Send to

Choose Destination
See comment in PubMed Commons below
Sultan Qaboos Univ Med J. 2011 Aug;11(3):391-8. Epub 2011 Aug 15.

Successful Use of Alternative Anticoagulants in the Management of Heparin-induced Thrombocytopenia with Thrombotic Complications: Report of 5 cases and review of literature.

Author information

1
Department of Haematology, Sultan Qaboos University Hospital, Muscat, Oman;

Abstract

Heparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 x 10(9) /l (12-82 x 10(9)/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.

KEYWORDS:

Case report; Danaparoid; Heparin-induced thrombocytopenia; Hirudin; Low-molecular weight heparin; Oman; Unfractionated heparin

PMID:
22087382
PMCID:
PMC3210050
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center